Illinois, 2020

Heat in Illinois, July 17 to 21, 2020

July 17 to 21, 2020 · NWS PAH · 19 events in 19 counties and zones

Along and south of a line from Carbondale to Harrisburg, a five-day stretch of hot and humid weather occurred from the 17th to the 21st. Afternoon heat indices peaked from 100 to 110 degrees each day.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Along and south of a line from Carbondale to Harrisburg, a five-day stretch of hot and humid weather occurred from the 17th to the 21st. Afternoon heat indices peaked from 100 to 110 degrees each day. North of a Carbondale to Harrisburg line, heat indices exceeded 100 degrees on three consecutive days from the 17th to the 19th. A strong 500 mb high extending from west to east across the southern U.S. was responsible for the hazardous heat indices.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 5:20 AM CST, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 17, 5:20 AM CST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 AM CDT Fri Jul 17 2020

.UPDATE...
Issued at 620 AM CDT Fri Jul 17 2020

Updated aviation discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 321 AM CDT Fri Jul 17 2020

Upper-level flow at this time is zonal across most of the country.
A surface high to the northeast is keeping winds light in the
pre-dawn hours. A surface front will slowly lift northward across
the Quad State through the day and tonight. Precipitation has yet
to begin in SE Missouri and W Kentucky though is expected to
produce isolated to scattered showers and a storm or two towards
morning in association with a small upper-level disturbance in
the area providing instability. Showers and storms will increase
through the day with the highest chance of showers and storms during
the afternoon hours. Heavy rain and frequent lightning will be
the primary threats.

As high pressure shifts to the east, southerly flow will increase
for the weekend. This will lead to hot and humid conditions with
highs in the mid-90s and dew points well into the 70s. As a
result, widespread heat index values of 100-105 are expected. A
few mainly afternoon showers/storms are possible in the Evansville
Tri-State and KY Pennyrile Saturday as the disturbance that
brought precip to the area Friday shifts eastward. Sunday will
remain dry while late in the night a shortwave to the northwest
will approach bringing the next round of precip.

.LONG TERM...(Monday through Thursday)
Issued at 321 AM CDT Fri Jul 17 2020

The 592-593 DM H5 High is centered over the Tennessee River Valley
as we start the new work week, and retains a strong influence upon
the FA with heights AOA 590 DM thru Tuesday. That translates to low-
mid 90s highs, low-mid 70s lows, and with dew points in the lower
half of the 70s, heat indices approach/at times exceed the triple
digit mark.

The 00Z deterministic models still try to slip a frontal boundary
into the Ohio River Valley by Wednesday, driven by parent vortex jet
stream energy moving across the Northeast U.S. The NBM's effect is
still to basically wash it out, but even it does have some scant
evidence with west southwesterlies on the surface grids Wednesday.
The main impact of this boundary's presence will be to focus pops a
little better during this mid week time frame. That mean a little
more pops/clouds, and a little nudge off the extreme temps, but
still high humidity.

&&

.AVIATION...
Issued at 620 AM CDT Fri Jul 17 2020

Convection has started up early this morning southwest of KEVV
with thunder expected to impact KEVV and KOWB over the next couple
hours. Additional scattered showers and storms will develop later
today, primarily at southern sites, and with highest chances in
the afternoon hours. MVFR cig and vsby conditions should improve
to VFR by late morning aside from temporary drops in heavy
rain/storms. Winds will be generally light and shifting to
southerly through the course of the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon to 7 PM CDT Saturday for ILZ075>078-
     080>089-092-093.

MO...Heat Advisory from noon to 7 PM CDT Saturday for MOZ076-086-087-
     100-107>111.

IN...Heat Advisory from noon to 7 PM CDT Saturday for INZ081-085-086.

KY...None.
&&

UPDATE...ATL
SHORT TERM...ATL
LONG TERM...DH
AVIATION...ATL
Hazardous weather outlook, Jul 17, 2:44 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
344 AM CDT Fri Jul 17 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
344 AM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. With any stronger storm
activity, locally heavy rain and gusty winds will be possible,
along with frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices will range from 100 to 105 Saturday through
Monday and will be around 100 Tuesday.

Expect daily thunderstorm chances, focused primarily during the heat
of the afternoon. Heavy rain and lightning will be the primary storm
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 17, 10:32 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1132 AM CDT Fri Jul 17 2020

ILZ088>094-KYZ001>022-MOZ086-087-100-107>112-114-172300-
Union-Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Jonesboro, Vienna, Golconda,
Elizabethtown, Cairo, Mound City, Metropolis, Hickman, Clinton,
Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton,
Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon,
Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun,
Greenville, Elkton, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
1132 AM CDT Fri Jul 17 2020

...Gusty Thunderstorms Through The Afternoon...

Numerous thunderstorms are developing across western Kentucky and
southeast Missouri early this afternoon. This activity will
continue to increase in coverage through early this evening.

These storms will produce frequent lightning strikes and
torrential downpours. Some of the stronger storms could produce
small hail and wind gusts up to 45 mph. Those participating in
outdoor activities this afternoon should be mindful of changing
weather conditions and seek shelter if a thunderstorm develops
near your location.

DWS
Local storm report, Jul 17, 11:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     FLASH FLOOD      HOPKINSVILLE            36.87N 87.49W
07/17/2020                   CHRISTIAN          KY   BROADCAST MEDIA

            SEVERAL ROADS FLOODED ON THE WEST SIDE OF
            HOPKINSVILLE. WATER THREATENING A FEW HOMES
            AS WELL.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
July 17, 12:00 PM CST to July 21, 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 17, 12:00 PM CST to July 21, 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 17, 12:00 PM CST to July 21, 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 17, 12:00 PM CST to July 21, 5:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 17, 12:00 PM CST to July 21, 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
July 17, 12:00 PM CST to July 21, 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Pope

When
July 17, 12:00 PM CST to July 21, 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 17, 12:00 PM CST to July 21, 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
July 17, 12:00 PM CST to July 21, 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
July 17, 12:00 PM CST to July 21, 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 17, 12:00 PM CST to July 21, 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Edwards

When
July 17, 12:00 PM CST to July 19, 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 17, 12:00 PM CST to July 19, 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Hamilton

When
July 17, 12:00 PM CST to July 19, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 17, 12:00 PM CST to July 19, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Perry

When
July 17, 12:00 PM CST to July 19, 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Wabash

When
July 17, 12:00 PM CST to July 19, 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 17, 12:00 PM CST to July 19, 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
July 17, 12:00 PM CST to July 19, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908235, 908236, 908237, 908238, 908239, 908240, 908241, 908242, 908243, 908244, 908245, 908246, 908247, 908248, 908249, 908250, 908251, 908252, 908253.